Prasamse, M., Quadri, A.M., Das, S., Reddy, R.M.
Tuberculosis meningitis (TBM) is common CNS infection associated with neurologic sequelae and mortality if untreated. Recommended treatment regimen consists; two months of daily Isoniazide (INH), Rifampin (RIF), Pyrazinamide (PZA) and either Streptomycin (SM) or Ethambutol (EMB) followed by 7–10 months of INH and RIF. Optic atrophy as neurologic complication may develop in TBM patients with anti TB therapy. Infection and/or drugs can be an etiologic factor also. In this case patient was diagnosed with TBM at the age of three years and was on anti TB drugs. At the age of four years he was completely cured from TBM but developed seizure as neurologic sequelae. Provisionally, child was diagnosed as known case of TBM with seizures and visual defect. Ophthalmologist revealed; bilateral optic atrophy and Neurophysician confirmed as Neurological sequelae and bilateral optic atrophy developed due to TBM treatment. A thorough patient history including past medication history is a clinical pearl to identify such rare clinical complication. In this case optic atrophy and neurological sequelae was confirmed only after thorough history and evaluation by various specialists. Not only confirmation of rare clinical syndrome is important, also identification of possible etiology and appropriate management is required for better management. Clinical pharmacists play a crucial role even in identification and reporting of such rare clinical condition as a part of health care system to create awareness among others.
Tuberculosis meningitis, optic atrophy, neurological sequelae
Cite This Article
Prasamse, M., Quadri, A.M., Das, S., Reddy, R.M. (2016). Case Report of Neurological Sequelae and Bilateral Optic Atrophy Developed Due to Tuberculosis Meningitis Treatment - A Rare Clinical Syndrome, International Journal for Pharmaceutical Research Scholars (IJPRS), 5(2), 290-292.